High Wind, Guthrie
- When
- May 4, 5:27 AM CST to 6:27 AM CST
- Where
- Guthrie forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state. Wind profilers and VAD wind profile data showed winds of 55 kts within 500 meters of the surface. A line of thunderstorms formed along the moisture gradient and lifted northeast across the state. Subsidence in the wake of the thunderstorms produced gusty winds of 25 to 40 MPH over a large part of the state. It also produced enough of a downward transport to bring the strong winds just above the surface down to ground level. Winds gusted to 60 MPH at a Schoolnet site about 2 miles west of Casey in Guthrie County. No damage was reported by the winds. It was fortunate the trees were relatively leaf free yet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 4:08 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 508 AM CDT SUN MAY 4 2003 UPDATE FOR THE NEW WATCH OUT SHORTLY. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES REMAINS FOR SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING. THE MAIN THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL. THE STORMS ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY. SEVERE STORMS SHOULD QUICKLY DEVELOP THIS AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS. SIGNIFICANT SHEAR SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS. AN OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON. THE BEST AREA IN CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92. HOWEVER...IF THE STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD EASLIY BE AS FAR NORTH AS HIGHWAY 20. IN ADDITION TO THE HAIL AND TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY. SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL PORTIONS OF CENTRAL IOWA. THERE IS A TORNADIC POTENTIAL THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353719.